Alert archive / Pennsylvania / River Flood Warnings in 2014

River Flood Warning 1, NWS State College, PA

January 14, 2014Dauphin County, Pennsylvania

NWS State College, PA issued this river flood warning at Jan 14, 2014, 6:14 AM EST for Dauphin County, Pennsylvania. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2014, 6:14 AM EST (11:14 UTC)
Expired
Jan 14, 2014, 11:53 AM EST
In force
6 hr
Issued by
NWS State College, PA
Flood severity
Minor

County Dauphin County, PA

The radar

The State College radar (KCCX), 118 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek at Middletown (MTLP1). The gauge peaked at 11.19 ft at Jan 14, 2014, 6:00 AM EST.

actionminormoderate101501/1401/15
Action stage
10 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WGUS41 KCTP 141114
FLWCTP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
614 AM EST TUE JAN 14 2014

...THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN PENNSYLVANIA...

  SWATARA CREEK ABOVE MIDDLETOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE CARS THROUGH FLOODED AREAS!!  THE WATER 
MAY BE TOO DEEP TO ALLOW SAFE PASSAGE.  MOST DEATHS THAT OCCUR DURING
FLOODING ARE RELATED TO VEHICLES TRYING TO CROSS FLOODED ROADWAYS.

AN UPDATE TO THIS PRODUCT WILL BE ISSUED LATER THIS MORNING. 
FOR NEXT ISSUANCE OF THIS PRODUCT.

&&

PAC043-141653-
/O.NEW.KCTP.FL.W.0001.140114T1114Z-140114T1653Z/
/MTLP1.1.ER.140114T1011Z.140114T1015Z.140114T1053Z.UU/
1114 AM GMT TUE JAN 14 2014

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE, PA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SWATARA CREEK ABOVE MIDDLETOWN
* DURING THIS MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 6 AM TUESDAY THE STAGE WAS...11.3 FEET.
* FLOOD STAGE IS 11.0 FEET.
* MINOR FLOODING IS OCCURRING.
* THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY EARLY THIS 
  MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jan 14, 5:38 AM EST, 36 minutes earlier.

Area forecast discussion, Jan 14, 5:38 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 AM EST TUE JAN 14 2014

.SYNOPSIS...
A SERIES OF SIGNIFICANT SHORTWAVE IMPULSES ROUNDING THE CREST OF
A PERSISTENT WEST COAST UPPER RIDGE ARE EXPECTED TO CONTINUE
DIGGING INTO A LARGER-SCALE TROUGH FORMING EAST OF THE ROCKIES.
EACH PIECE OF UPPER-LEVEL ENERGY WILL CONTRIBUTE TO THE
MAINTENANCE OF THE TROUGHING...AND SUPPORT SUCCESSIVE INTRUSIONS
OF REINFORCING COLDER AIR INTO THE EASTERN U.S. IN THIS PATTERN
SURFACE WAVE DEVELOPMENT IS PROGGED NEAR THE EAST COAST BUT IT IS
DIFFICULT TO SAY HOW MUCH OR IF ANY OF THE COASTAL WAVES WILL
IMPACT THE AREA. HIGHEST CONFIDENCE FORECAST IS FOR A PROGRESSIVELY
COLDER PERIOD WITH DAILY TEMPERATURES TRENDING LOWER ON AVERAGE.

&&

.NEAR TERM /THROUGH TONIGHT/...
LARGE SCALE HEIGHT FALLS ASSOCD WITH LEADING SHORTWAVE TROUGH
STRETCHING FROM THE ERN GRT LKS/UPPER OH VLY SWD THRU THE TN VLY
WILL LIFT NEWD INTO NEW ENGLAND BY TONIGHT. THIS WILL PUSH THE
ATTENDANT SFC COLD FRONT...CURRENTLY MOVG ACRS WRN PA...EWD THRU
THE CWA BY THIS EVENING. NEAR TERM MODEL DATA INDICATES THE BEST
MSTR/PWATS AND THETA-E ADV HAS SHIFTED E OF THE AREA...BUT THERE
WILL BE SUFFICIENT LOW-LVL CONVERGENCE ASSOCD WITH A DEVELOPING
FRONTAL WAVE AND FAVORABLE JET DYNAMICS TO MAINTAIN PERIODS OF
MAINLY LGT RAIN. DAY 1 QPF AMTS ARE LESS THAN 0.25 INCH. A MIX OF
RAIN/SNOW IS POSSIBLE ON THE NW EDGE OF THE PCPN SHIELD AS BLYR
TEMPS BECOME MARGINALLY COLD OVER NW PA. THE PCPN WILL TAPER OFF
FROM WEST TO EAST INTO TONIGHT...WITH THE HIGHEST POPS OVER THE
ERN 1/3 OF THE CWA AFT 18Z.

RIDGING SFC/ALOFT BEHIND THE DEPARTING SYSTEM SHOULD PROVIDE A
MAINLY DRY OVERNIGHT PERIOD. THE NEXT BATCH OF SHORTWAVE ENERGY
AND ASSOCD HEIGHT FALLS CURRENTLY DIVING INTO THE NRN PLAINS WILL
AMPLIFY A CLOSED H5 LOW OVER THE GREAT LAKES BY EARLY WEDNESDAY.
THIS ENERGY WILL SUPPORT A RATHER POTENT CLIPPER LOW TRACKING EWD
ACRS LWR MI TO A MEAN POSITION/OCCLUSION INVOF LAKE HURON/SRN
ONTARIO BY 12Z WED. GUIDANCE SHOWS A RIBBON OF LGT PCPN ALONG THE
WRN SLOPES OF THE APPLCHNS WHERE OROGRAPHICS WILL BE A FACTOR.
ANOTHER SURGE OF COLDER AIR WILL MAKE FOR LGT SNOW WITH A COATING
POSSIBLE OVER THE HIGHER ELEVATIONS ALONG THE ALLEGHENY FRONT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS THE PRIMARY PIECE OF SHORTWAVE ENERGY/CLOSED H5 LOW SHEARS AND
LIFTS NEWD INTO THE LWR LKS...THE REMAINDER OF THE UPPER TROUGH
DIGS EWD THRU THE DEEP SOUTH AND TAKES ON A NEG TILT INTO THE SERN
STATES. THE MODELS ARE STILL NOT IN AGREEMENT WITH THIS SYSTEM BUT
DIFFERENCES ARE MUCH SMALLER THAN IN PREVIOUS CYCLES. AT THIS
TIME...THE 00Z GFS IS DEFINITELY THE FASTEST WITH THIS UPPER TROF
WHICH IS AGAINST THE MULTI-DAY SPAGHETTI TRENDS WHICH HAVE
CONTINUED TO SHIFT TO THE SLOWER SIDE OF THE ENVELOPE. THE SPREAD
CONTINUES TO BUILD AS THE SYSTEM QUICKLY LIFTS UP THE EAST COAST
WITH JET-INDUCED COASTAL LOW DEVELOPMENT COMMENCING OVER THE
WESTERN ATLANTIC. BY 16/1200Z...THE ENSEMBLE LOW PLOTS SHOW A
LARGE AMOUNT OF UNCERTAINTY WITH SURFACE LOWS DEPICTED ANYWHERE
WITHIN A 1000 KM RADIUS. INTERESTINGLY...THE 00Z/12Z ECMWF ARE ON
THE FAR SOUTHERN EXTENT OF THE ENSEMBLE SPREAD WITH ITS ENSEMBLE
MEAN ESSENTIALLY IN THE CENTER OF THIS SPREAD. IN FACT...THE 00Z
ECMWF IS EVEN FURTHER SOUTH OF THE CLUSTERING WHICH MAKES IT SEEM
LIKE A SLOW OUTLIER. FWIW...TRENDS IN THE 00-06Z GFS/12-00Z GEFS
SEEM TO BE FAVORING A SLOWER SYSTEM WITH A MORE SRN LOW POSITION
AT 16/12Z...WHICH CLUSTERS REASONABLY WELL WITH THE 00Z ECMWF/CMC.
WHILE A CONVERGENCE OF SOLNS MAY BE STARTING TO EMERGE...WILL
EMPLOY A ENSEMBLE/CONSENSUS APPROACH TO A LOW CONFIDENCE FCST.

CONCERNING QPF POTENTIAL...IT APPEARS THERE WILL BE A QPF AXIS
JUST AHEAD OF THE SPLITTING TROUGH AXIS AND ASSOCD SFC COLD FRONT
OR NEAR/JUST E OF THE APPALACHIAN SPINE FROM THE MTNS OF WV/VA NEWD
INTO NERN PA. FOLLOWED WPC GUIDANCE FAIRLY CLOSELY GIVEN THE
UNCERTAINTY WHICH RESULTED IN A RELATIVELY NARROW SWATH OF VERY
LGT SNOW ACCUMS GENERALLY LESS THAN 1 INCH FROM THE S-CNTRL MTNS
INTO THE SRN POCONOS.

THE PATTERN NEARLY REPEATS ITSELF INTO DAY 3/THURS AS RIDGING SFC
AND ALOFT AGAIN GIVES WAY TO ANOTHER SIGNIFICANT UPPER TROUGH AND
BATCH OF SHORTWAVE ENERGY MOVG INTO THE GRT LKS. BY DAY 4/FRI THE
MODEL SPREAD IS CLEARLY EVIDENT...WITH THE GFS AND NAM REPRESENTING
THE TWO TIMING EXTREMES (GFS FASTEST/NAM SLOWEST). THEREFORE WPC
LEANED ON THE ECMWF WHICH HAS SOME BROAD SUPPORT FROM THE CMC.
THIS SYSTEM LOOKS A LITTLE MORE INTERESTING IN TERMS OF QPF AND
POTENTIAL SNOWAMT FRI NGT BUT CONFIDENCE IS EVEN LOWER THAN ON
DAYS 2-3.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
THE 14/00Z GFS-ECMWF CAMPS ARE COMPLETELY OUT OF PHASE BY SATURDAY
WITH THEIR RESPECTIVE SFC FEATURES...WHICH ONLY GETS WORSE WITH
TIME. DESPITE THIS...THERE REMAINS DECENT AGREEMENT ON A LONGWAVE
SIGNAL WITH SHORTWAVE ENERGY CONTINUING TO MAINTAIN/OCCASIONALLY
AMPLIFY A MEAN ERN TROUGH. THE 500MB FLOW APPEARS TO BRIEFLY
FLATTEN OUT INTO EARLY NEXT WEEK WITH ONE OR TWO CLIPPERS STREAKING
BY TO THE NORTH. A MORE VIGOROUS TROUGH IS PROJECTED INTO THE
MIDDLE OF NEXT WEEK...ACCOMPANIED BY COLDER TEMPS.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
LIGHT RAIN SHOWERS CONTINUE TO STREAM THROUGH CENTRAL
PENNSYLVANIA OVERNIGHT. THE RAIN IS TO LIGHT TO REDUCE VSBY
RESTRICTIONS...HOWEVER THE ACCOMPANYING MOISTURE AND UPSLOPE FLOW
HAS ALLOWED FOR IFR CIGS AT BFD...AND MVFR CIGS AT JST.

EXPECT CIGS AND VSBYS TO CONTINUE TO SLOWLY DROP...WITH MVFR
POSSIBLE THROUGH 16Z FOR ALL TAF SITES. IFR AT BFD SHOULD CONTINUE
THROUGH MID MORNING. JST SHOULD ALSO DROP TO IFR BY 09Z. PRECIPITATION
WILL CONTINUE OVERNIGHT...AND LAST WELL INTO MID DAY IN EASTERN
AREAS...WHILE ENDING DURING THE MID/LATE MORNING IN THE WEST.

GOOD SOUTHWEST LLJ AT 35 TO 45 KNOTS WILL KEEP LLWS CONDITIONS
ACROSS THE REGION MUCH OF THE OVERNIGHT.

FLYING CONDITIONS WILL BE SLOW TO IMPROVE FROM WEST TO EAST
TOMORROW...WITH MOIST WESTERLY FLOW INTO THE MOUNTAINS KEEPING
CIGS LOWER THROUGH MUCH OF THE DAY. ALSO...WAVE RIDING UP EAST OF
THE REGION WILL KEEP RAIN LINGERING IN THE EAST THROUGH MID
AFTERNOON.

BRIEF RIDGING TUESDAY NIGHT INTO EARLY WEDNESDAY...BEFORE NEXT
WEAK FRONT SWEEPS IN FROM THE WEST. PROBABLY WILL ALLOW CENTRAL
AND EASTERN AREAS TO REMAIN IN VFR CONDITIONS...BUT KEEP WESTERN
MOUNTAIN IN MVFR CONDITIONS WITH LOWERED CIGS AND SCATTERED RAIN
AND SNOW SHOWERS.

OUTLOOK...
WED...MVFR CIGS/-SHRASN LIKELY W MTNS.
THU...NO SIG WX EXPECTED.
FRI...MVFR CIGS/-SHSN LIKELY W MTNS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...JUNG/CERU
Hazardous weather outlook, Jan 14, 6:03 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 AM EST TUE JAN 14 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-151115-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
603 AM EST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 6:25 PM ESTDense Fog AdvisoryCTPAdams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 10 more18 hr

Nearby

River Flood Warnings in Pennsylvania, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.